Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 45, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Jul 16, 2021, 2:56 AM CDT for Allen County, Greenwood County, Woodson County, Kansas. It was in force for 7 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2021, 2:56 AM CDT (07:56 UTC)
- Expired
- Jul 16, 2021, 10:15 AM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KS, Greenwood County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:00 AM CDT | FLOOD | 3 S Yates Center, KS | DELAYED REPORT. COUNTY DISPATCH REPORTED NUMEROUS FLOODED ROADS AROUND THE COUNTY. TIME ESTIMATED BASED ON PREVIOUS REPORTS. |
| Jul 16, 5:20 AM CDT | HEAVY RAIN 5.36 | Toronto, KS | 24-HOUR TOTAL. |
| Jul 16, 5:30 AM CDT | HEAVY RAIN 2.91 | 6 S Thrall, KS | 24-HOUR TOTAL. |
| Jul 16, 5:55 AM CDT | HEAVY RAIN 2.46 | 2 Nnw Eureka, KS | 24-HOUR TOTAL. |
| Jul 16, 5:55 AM CDT | HEAVY RAIN 2.53 | 3 Sse Bassett, KS | 24-HOUR TOTAL. |
| Jul 16, 6:09 AM CDT | HEAVY RAIN 4.29 | 2 Se Yates Center, KS | 24-HOUR TOTAL. |
| Jul 16, 7:00 AM CDT | HEAVY RAIN 5.82 | Toronto, KS | 24-HOUR TOTAL. |
| Jul 16, 8:00 AM CDT | HEAVY RAIN 3.8 | 9 E Madison, KS | 24-HOUR TOTAL. |
| Jul 16, 8:00 AM CDT | HEAVY RAIN 4.2 | 6 Ese Madison, KS | 24-HOUR TOTAL. |
| Jul 16, 9:10 AM CDT | HEAVY RAIN 5.52 | Toronto, KS | 24-HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277
WGUS43 KICT 160756
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
256 AM CDT Fri Jul 16 2021
KSC001-073-207-161515-
/O.NEW.KICT.FA.W.0045.210716T0756Z-210716T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen KS-Greenwood KS-Woodson KS-
256 AM CDT Fri Jul 16 2021
The National Weather Service in Wichita has issued a
* Flood Warning for...
Allen County in southeastern Kansas...
Greenwood County in southeastern Kansas...
Woodson County in southeastern Kansas...
* Until 1015 AM CDT Friday.
* At 256 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing or expected to begin shortly in
the warned area. Between 2 and 4 inches of rain have fallen.
* Some locations that will experience flooding include...
Iola, Eureka, Humboldt, Yates Center, Madison, La Harpe, Gas,
Moran, Toronto, Hamilton, Neosho Falls, Savonburg, Elsmore,
Virgil, Mildred, Bassett, Batesville, Rose, Toronto Lake and Cross
Timbers State Park.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3774 9614 3788 9653 3808 9652 3809 9634
3817 9636 3817 9597 3804 9596 3804 9508
3774 9509
$$
McGuireWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 16, 2:47 AM CDT, 9 minutes earlier.
Area forecast discussion, Jul 16, 2:47 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Wichita KS 247 AM CDT Fri Jul 16 2021 .SHORT TERM...(Today through Monday night) Issued at 244 AM CDT Fri Jul 16 2021 Numerous clusters of showers/thunderstorms will continue to impact southeast Kansas through about mid-morning. The culprits are deep moist convergence along/north of a stalled frontal zone, ahead of shortwave energy approaching from the northwest. Mid-upper flow remains parallel to the frontal zone, supporting training storms, amidst above average precipitable water values...all supportive of locally very heavy rainfall and flooding concerns. Thinking the flood watch expiration at 10 AM this morning will be good, although will probably cancel north/northwest counties early. Will likely also see some patchy to areas of fog early this morning, mainly northwest of the KS Turnpike corridor, given low dewpoint depressions and favorable easterly upslope flow. Setup would appear favorable for at least some patchy dense fog, so will need to monitor for possible dense fog advisory. Shortwave trough sweeping southeast this morning along with merging cold pools likely aiding the frontal zone's southward push should keep most afternoon-evening storm chances just south of the forecast area across Oklahoma, although did dribble low PoPs across southeast KS to account for the more northerly RAP solution. Also dribbled some low PoPs into central/north-central KS later tonight to account for High Plains activity rolling southeast, although thinking better chances will remain across western KS. Periodic thunderstorm chances remain in the forecast Saturday through Monday, as the region remains on the eastern fringes of the stout western CONUS ridge, favoring periodic shortwaves in the mid/upper flow aloft traversing Mid-america. While this type of thunderstorm pattern makes for challenging PoP forecasts, wondering if the greatest storm chances will be generally Sunday through Monday, when a more substantial upper wave approaches from the north. All-in-all, widespread severe weather appears unlikely Saturday through Monday due to poor lapse rates and modest (at best) deep layer shear. However, typical summertime combination of instability/shear should support the threat for a handful of strong to marginally severe storms. Of greater concern will be pockets of heavy rainfall and localized flooding, given above average precipitable waters and the potential for multiple rounds of storms. .LONG TERM...(Tuesday through Thursday) Issued at 244 AM CDT Fri Jul 16 2021 While some differences exist, deterministic and ensemble mean consensus supports fairly quiet weather (thunderstorm-wise) much of next week, as upper ridging slowly builds in from the west. Meanwhile, retrograding upper energy across the southern CONUS undercutting the western/central CONUS ridge should also support cooler than normal temperatures for at least Monday-Tuesday, with readings warming back closer to normal for the 2nd half of the work week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1221 AM CDT Fri Jul 16 2021 Concerns: 1) Scattered thunderstorms across southern KS 2) Patchy to areas of fog in north central KS 3) IFR and MVFR ceilings Scattered thunderstorms persist across southern Kansas tonight. The bulk of the activity is staying east of the TAF sites except of course KCNU as depicted by current radar. This convection is anticipated to linger through the overnight into the morning hours across southeast Kansas with moisture continuing to pool in to a slow nearly stationary boundary. Low level moisture combined with an upslope component are expected to result in fog development across north central Kansas around 9Z into the morning hours. This was continued from the previous forecast but expanded in timing and further reduction in visibility given the latest model guidance. KGBD and KRSL have the best potential with the possibility of patchy fog reducing visibilities down to 1/4 to 1/2 mile. The eastward and southern extent is the next question. This low level moisture brings in IFR and MVFR ceilings which should impact all sites at some point, but it is a matter to what degree. The challenges are in the short term and first six to twelve hours; amendments are anticipated. Diminishing cloud cover should occur in the afternoon. Winds should stay from 5-10kts and generally out of the easterly direction. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 89 70 89 70 / 0 10 30 30 Hutchinson 90 68 90 68 / 0 10 30 30 Newton 88 68 88 69 / 0 10 20 30 ElDorado 87 68 88 69 / 10 10 30 30 Winfield-KWLD 90 70 90 70 / 10 20 30 30 Russell 89 67 90 68 / 0 20 30 40 Great Bend 89 68 89 68 / 0 20 30 30 Salina 90 67 91 68 / 0 10 20 30 McPherson 89 67 89 68 / 0 10 30 30 Coffeyville 88 70 88 70 / 60 20 30 20 Chanute 86 71 87 70 / 40 20 20 20 Iola 85 70 87 69 / 40 10 20 20 Parsons-KPPF 87 70 88 70 / 60 20 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 AM CDT this morning for KSZ052-053-068>072- 093>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...VJP
Hazardous weather outlook, Jul 15, 9:06 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 906 PM CDT Thu Jul 15 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 906 PM CDT Thu Jul 15 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected to continue through tonight. These thunderstorms will be capable of intense rainfall rates, flooding and strong winds gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue to be possible Friday afternoon through Monday with a continued risk of flooding and strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 15, 9:37 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
937 PM CDT Thu Jul 15 2021
KSZ096-100-160330-
Labette KS-Neosho KS-
937 PM CDT Thu Jul 15 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until 1030 PM CDT.
* At 936 PM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from near Redfield to near St. Paul to 7 miles north of
Cherryvale...and moving southeast at 30 mph.
wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Parsons, Oswego, Erie, Altamont, St. Paul, Mound Valley, Walnut,
Galesburg, Labette, Stark, Lake Parsons, Parsons Tri City Airport,
Dennis, Big Hill Lake and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3712 9552 3739 9553 3758 9534 3773 9522
3773 9509 3712 9507
TIME...MOT...LOC 0237Z 301DEG 26KT 3778 9485 3745 9517 3737 9553
KETCHAMSpecial weather statement, Jul 15, 10:41 PM CDT, 4 hours 15 minutes before
Special Weather Statement National Weather Service Wichita KS 1041 PM CDT Thu Jul 15 2021 KSZ100-160415- Labette KS- 1041 PM CDT Thu Jul 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Labette County in southeastern Kansas... * Until 1115 PM CDT. * At 1040 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles north of Oswego...moving southeast at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Oswego and Labette. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3722 9528 3738 9518 3738 9508 3711 9508 TIME...MOT...LOC 0341Z 298DEG 26KT 3727 9515 KETCHAM
Special weather statement, Jul 15, 11:13 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
1113 PM CDT Thu Jul 15 2021
KSZ093-160515-
Cowley KS-
1113 PM CDT Thu Jul 15 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Cowley County in south central Kansas...
* Until 1215 AM CDT.
* At 1112 PM CDT...National Weather Service Doppler radar was
tracking a strong thunderstorm with locally heavy rainfall over
Burden, or 10 miles northeast of Winfield...moving east at 30 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Winfield, Burden, Dexter, Atlanta, Rock, Cambridge and Winfield
City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3725 9705 3748 9705 3748 9688 3747 9653
3710 9653
TIME...MOT...LOC 0413Z 280DEG 24KT 3734 9679
KETCHAMLocal storm report, Jul 16, 1:05 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
105 AM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 5 W THAYER 37.49N 95.57W
07/16/2021 M5.10 INCH WILSON KS PUBLIC
TOTAL RAINFALL REPORT OF 5.1 INCHES SINCE
6PM WHICH WAS SENT VIA TWITTER.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:04 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 56 min |
| Jul 15, 7:31 PM CDT | Special Weather Statement | ICT | Woodson | 59 min |
| Jul 15, 8:22 PM CDT | Special Weather Statement | ICT | Elk | 53 min |
| Jul 15, 9:37 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 53 min |
| Jul 15, 10:41 PM CDT | Special Weather Statement | ICT | Labette | 34 min |
| Jul 15, 11:04 PM CDT | Areal Flood Warning | ICT | Butler, Elk, Neosho, Wilson | 11 hr |
| Jul 15, 11:13 PM CDT | Special Weather Statement | ICT | Cowley | 62 min |
| Jul 16, 4:08 AM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 30 hr |
| Jul 16, 6:15 AM CDT | River Flood Warning | ICT | Wilson | 14 hr |
| Jul 16, 7:09 AM CDT | River Flood Warning | ICT | Wilson | 34 hr |
| Jul 16, 7:12 AM CDT | River Flood Warning | ICT | Labette, Neosho | 3 days |
| Jul 16, 8:23 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 71 hr |
| Jul 16, 8:23 AM CDT | River Flood Warning | ICT | Montgomery | 68 hr |
| Jul 16, 8:42 AM CDT | River Flood Warning | ICT | Neosho | 36 hr |
| Jul 16, 8:42 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 3 days |
| Jul 16, 8:42 AM CDT | River Flood Warning | ICT | Allen, Neosho | 50 hr |
| Jul 16, 8:42 AM CDT | River Flood Warning | ICT | Allen | 35 hr |
| Jul 16, 10:22 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson, Woodson | 24 hr |
| Jul 16, 4:29 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| Jul 16, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 42 min |
| Jul 16, 5:06 PM CDT | Special Weather Statement | ICT | Kingman | 24 min |
| Jul 16, 5:29 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| Jul 16, 5:34 PM CDT | Special Weather Statement | ICT | Kingman | 26 min |
| Jul 16, 6:01 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
| Jul 16, 6:17 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Jul 16, 6:31 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.